Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 1, NWS Tampa Bay, FL

January 13, 2023Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Jan 13, 2023, 4:43 AM EST for Pinellas County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2023, 4:43 AM EST (09:43 UTC)
Expired
Jan 13, 2023, 5:00 AM EST
In force
17 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 60 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2023-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2023-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WFUS52 KTBW 130943
TORTBW
FLC103-131000-
/O.NEW.KTBW.TO.W.0001.230113T0943Z-230113T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
443 AM EST Fri Jan 13 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northwestern Pinellas County in west central Florida...

* Until 500 AM EST.
    
* At 443 AM EST, a severe thunderstorm capable of producing a tornado
  was located near Palm Harbor, or 7 miles southwest of Holiday,
  moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Palm Harbor around 450 AM EST.
  East Lake around 500 AM EST.

Other locations impacted by this tornadic thunderstorm include
Honeymoon Island and Crystal Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2817 8275 2817 8273 2810 8268 2806 8286
      2813 8288
TIME...MOT...LOC 0943Z 257DEG 25KT 2811 8281 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jan 13, 4:05 AM EST, 38 minutes earlier.

Area forecast discussion, Jan 13, 4:05 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
405 AM EST Fri Jan 13 2023

...New DISCUSSION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 400 AM EST Fri Jan 13 2023

Expect a rainy and cloudy start to the day across the majority of
the area as a cold front makes its way across the state with a
preceding line of showers and embedded storms, affecting Nature
Coast and central locations through mid to late morning before
spreading to southern locations later in the morning to around
midday. Conditions begin improving this afternoon as the front
clears the area to the south although lingering clouds and
increasing northwest winds ushering in a cooler and drier air mass
will keep temps steady before falling through the afternoon for
most areas except perhaps southern interior and SWFL locations
that may see temps rise a few degrees prior to the front passing
through. As advertised, today will be one of those days when areas
where the front has already passed or will be passing by this
morning are likely to see their high temps immediately preceding
frontal passage, if they have not already, followed by dropping
temps throughout the day and wind chills becoming a factor this
evening into tonight. Temps currently in the 50s across the Nature
Coast and 60s elsewhere will likely serve as the day's highs, and
while parts of SWFL may warm to around 70 by late morning, expect
afternoon temps dropping through the 60s and 50s across the area.
Northwest winds gusting to 20-30 mph this afternoon and evening
will lead to wind chills in the upper 30s to lower 50s for most
areas by late evening, further dropping into the upper 20s to
lower 40s overnight, with overnight lows dropping into the mid 30s
to mid 40s except for immediate central/southern coastal
locations closer to 50. A Wind Chill Advisory may be required for
parts of the area tonight depending on the trend of obs and
guidance as the day progresses.

Much cooler on Saturday under clearing skies with afternoon highs
only reaching the mid 50s to around 60 south. Winds remain
slightly elevated in the afternoon keeping feels like temps a few
degrees cooler before gradually diminishing through the evening,
allowing temps to drop more rapidly Saturday night into Sunday
morning under a favorable radiational cooling setup. Freezing
temps will be possible for Nature Coast locations, and given the
light winds expected, lows elsewhere are likely to drop into the
mid 30s except for immediate coastal locations closer to 40, with
patchy frost possible in some of the colder locations. A Freeze
Watch will likely be required for parts of the Nature Coast for
Sunday morning, and may be needed for areas further south
extending into central and perhaps southern interior locations
given the air mass and favorable setup. High pressure gradually
shifts into the Atlantic from Sunday through Tuesday allowing our
winds to gradually shift to east and southeast with moderating
temps and moisture, and afternoon highs warming back into the 60s
on Sunday and the upper 60s to lower 70s on Monday. Conditions
continue moderating through the week with rain chances remaining
at a minimum until the next system and cold front arrive in the
region late next week, by which time afternoon highs are expected
to have warmed back into the upper 70s to lower 80s with overnight
lows in the 50s and 60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1245 AM EST Fri Jan 13 2023

Current VFR conditions give way to MVFR to brief LCL IFR
conditions later this morning as line of showers and storms ahead
of approaching cold front affects terminals. Timing for greatest
impacts generally from early/mid morning for northern terminals
to late morning/midday for southern terminals. VSCH may linger
for a few hours behind main line before clearing to the south by
early afternoon across all terminals, with MVFR cigs also
lingering before lifting/improving during afternoon. S/SW winds
ahead of front shift to W/NW behind line, increasing to 15-20 kts
with gusts up to around 25-30 kts across terminals during early
afternoon, before diminishing slightly in evening into Fri night.

&&

.MARINE...
Issued at 400 AM EST Fri Jan 13 2023

A cold front pushing across the waters this morning will bring
showers and a few storms before clearing to the south early this
afternoon. High pressure behind the front with north to northwest
winds will lead to advisory level winds and seas in unprotected
waters and advisory level winds in bays and harbors through
Saturday evening before diminishing. Improving conditions expected
early next week with winds gradually veering to southeast and
south heading into mid week.

&&

.FIRE WEATHER...
Issued at 400 AM EST Fri Jan 13 2023

A cold front with a line of showers and a few storms will push
across the area this morning, clearing the area from north to south
late morning into early afternoon. High pressure in its wake will
usher in cooler and drier air, with gusty winds likely this afternoon
through Saturday leading to elevated dispersions before diminishing,
followed by widespread critical afternoon RH values on Sunday and
slightly less widespread on Monday. Winds are expected to remain low
enough on both days to prevent any Red Flag conditions, before
moisture recovers early next week further alleviating any Red Flag
concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  67  45  55  40 /  70   0   0   0
FMY  74  47  61  40 /  90   0   0   0
GIF  68  40  56  36 /  90   0   0   0
SRQ  68  47  56  40 /  90   0   0   0
BKV  65  36  54  31 /  60   0   0   0
SPG  64  47  53  44 /  70   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...Small Craft Advisory from 9 AM this morning to 7 PM EST Saturday
     for Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out 20 NM-
     Tampa Bay waters-Waters from Bonita Beach to Englewood FL
     out 20 to 60 NM.

     Small Craft Advisory until 7 PM EST Saturday for Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Hurt
DECISION SUPPORT...Pearce/Shiveley
CLIMATE...Pearce

In the hours before

Special weather statement, Jan 13, 4:23 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
423 AM EST Fri Jan 13 2023

FLZ050-148-149-151-248-249-251-131000-
Inland Pasco FL-Inland Hernando FL-Coastal Hernando FL-
Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
423 AM EST Fri Jan 13 2023

...Strong thunderstorms will impact portions of western Pasco,
southwestern Hernando, northwestern Pinellas and northwestern
Hillsborough Counties through 500 AM EST...

At 422 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Beacon Square to 9 miles
west of Palm Harbor to 16 miles northwest of Harbor Bluffs. Movement
was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Spring Hill, Clearwater, New Port Richey, Hudson, Holiday, Weeki
Wachee, Palm Harbor, New Port Richey East, Beacon Square, Keystone,
East Lake, Jasmine Estates, Land O Lakes, Hernando County Airport,
Timber Pines, North Weeki Wachee, Citrus Park, Safety Harbor, Oldsmar
and High Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2844 8279 2857 8248 2826 8239 2805 8263
      2803 8288
TIME...MOT...LOC 0922Z 253DEG 37KT 2830 8295 2813 8290 2806 8304

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 12:11 AM ESTSpecial Marine WarningTBW94 min
Jan 13, 3:30 AM ESTSpecial Marine WarningTBW60 min
Jan 13, 4:23 AM ESTSpecial Weather StatementTBWPasco37 min
Jan 13, 4:30 AM ESTSpecial Marine WarningTBW90 min
Jan 13, 4:54 AM ESTSpecial Weather StatementTBWPinellas36 min
Jan 13, 5:40 AM ESTSpecial Weather StatementTBWHillsborough35 min
Jan 13, 6:00 AM ESTSpecial Marine WarningTBW60 min
Jan 13, 1:42 PM ESTWind Chill AdvisoryTBWHardee, Highlands, Hillsborough, Pasco, Polk19 hr
Jan 13, 1:47 PM ESTFreeze WatchTBWCitrus, Hernando, Levy, Pasco, Sumter25 hr

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.